Last reply 1 year ago
Ideas to help daughter with MS

Hi All, I am new on here, I have been looking for a support group to help give me ideas to provide support to my daughter who was diagnosed with MS two years ago. She had several attacks in the early days and now receives treatment (Tysabri) which does seem to have slowed down the attacks. However every week she seems to be faced with a new issue. This week, after taking ONE tablet to ease her severe acid reflux she woke the next day with severe blurred vision. After spending several days being passed about from one specialist to another she is still none the wiser if it’s a reaction to the tablet or an MS attack. She is so low and depressed and I dont know how to help her, any ideas please?

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


merfield
1 year ago

My sympathys. It’s difficult enough coping with having it oneself, but to have a child with it must be really hard. Would she be up for joining shiftms? There’s so much good advice and support here; groups to join that cater for all; he latest updates on medication/diet/ treatment and trials. It’s really encouraging. Feeling less alone helps. Keep positive yourself so you can do your best for her and all the best. Xx


lou1666
1 year ago

Thanks ‘merfield’, I have given her the link to join, since being diagnosed she has been determined to ‘just get on with things’ but I have been strongly urging her to join support groups so she can talk with people who have been or are going through the same difficulties and challenges. I am hoping she will have joined this by the end of today.


merfield
1 year ago

Fingers crossed she will 😊


stumbler
1 year ago

@lou1666 , you don’t mention the age of your daughter, which would be helpful to understand life’s present demands on her.

Personally, I’m not medical, but I can’t see an antacid tablet causing any kind of MS reaction. But, if there’s an underlying infection that has caused the acid problem, then her compromised immune system may have been activated, to fight the infection. This can cause a “pseudo-exacerbation” of MS symptoms.

This is just a temporary flare up, which will subside once the underlying infection clears.

Otherwise, living with MS is a lot about managing it. When our MS doesn’t like something we’re doing, it will “nag” us, as a warning. And, I am therefore wondering whether this may be another potential cause of this problems.

Managing MS is about finding balance in most things. Not allowing yourself to get over-tired, or over-worrying any issues. MS and stress is a very bad combination.

I hope this helps.


lou1666
1 year ago

Hi Stumbler, my daughter is 31, married with 4 children ages from 4 to 13. The antacid she took (and I have been trying to remember the name) one of the rare sever side affects listed says sight problem, but no further details just see a GP if it occurs. Plus the timing of the issue is to close to her taking this tablet for the first time for it not to be a good cause of the issue she is having. But no one will confirm it. She is currently being checked for a stomach ulcer and results have come back to confirm she has a common bacteria infection in her stomach, Helicobacter Pulurus, (H-Pylor i think).
As for managing her MS, she is just in denial most of the time.


stumbler
1 year ago

@lou1666 , I’ve looked up about the helicobacter-pylori bacteria :-

http://www.bsg.org.uk/patients/general/helicobacter-pylori.html

If this has recently become a problem, it could well be causing a pseudo-exacerbation. Hopefully, the Docs can sort out this underlying problem.

I can’t see that an antacid would cause blurred vision. Possibly puffiness or irritation but not blurriness.

Has your daughter had visual problems, e.g. Optical Neuritis, in the past? I’m just thinking that with four kids, one a teenager, and antacid reflux problem, her stressometer might be maxing out. This can well cause old MS symptoms to “grumble”.

This is why I talk about balance, you can’t allow stress to get the better of you.

Knowing what can cause problems helps manage the problems.


lou1666
1 year ago

Hi stumbler, yes she has Optical Neuritis, but eye specialist say its not that flaring up. Ranitidine was the antacid she took.


lou1666
1 year ago

Can I just say thank you both for your comments, it’s nice to be able to speak to people who understand!


stumbler
1 year ago

@lou1666 ,

Ranitidine has a rare side-effect as follows :-

(0.01% to 0.1%): Reversible blurred vision

which is less than one in a thousand.

If it is a “pseudo exacerbation”, there would be no sign of a flare-up. It would be historic damage causing this temporary problem.

If it’s not a pseudo exacerbation, it could potentially be resolved by taking her “foot off the gas” and taking it easy for a while until it eases up.


merfield
1 year ago

Lou1666, I had helicobacter pylori in my 40s. Easily cured with a course of antibiotics
& bismuth, so don’t fret about that. Hope she’s going to join us! It really does help!

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.